Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 107, NWS Grand Forks, ND

July 8, 20184 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 5:38 AM CDT for 4 counties in Minnesota. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2018, 5:38 AM CDT (10:38 UTC)
Expired
Jul 8, 2018, 6:45 AM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 91 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:44 AM CDTHAIL 1.752 E Euclid, MNLARGE AND WIND DRIVEN HAIL STRIPPED SUGARBEET, BEAN, AND WHEAT FIELD IN FAER EASTERN EUCLID AND WESTERN BELGIUM TOWNSHIPS. LARGE TREE BRANCHES WERE BROKEN DOWN THROUGHOUT THE AREA AS WELL.
Jul 8, 6:00 AM CDTTSTM WND GST 473 Nnw Crookston, MNPEAK WINDS AT THE CROOKSTON AIRPORT /KCKN/.
Jul 8, 6:02 AM CDTHAIL 1.53 Wsw St. Hilaire, MNLARGE HAIL AND VERY STRONG WINDS RAKED NORTHERN BLACK RIVER TOWNSHIP.
Jul 8, 6:10 AM CDTTSTM WND DMGSt. Hilaire, MNA FEW LARGE ASH AND PINE TREES WERE SNAPPED AROUND THE AREA.
Jul 8, 6:37 AM CDTHAIL 1.258 Ene High Landing, MNA FEW QUARTER TO HALF DOLLAR SIZED HAIL IN VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:14 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.4
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS53 KFGF 081038
SVRFGF
MNC089-113-119-125-081145-
/O.NEW.KFGF.SV.W.0107.180708T1038Z-180708T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
538 AM CDT SUN JUL 8 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marshall County in northwestern Minnesota...
  Red Lake County in northwestern Minnesota...
  Northern Polk County in northwestern Minnesota...
  Pennington County in northwestern Minnesota...

* Until 645 AM CDT.

* At 537 AM CDT, a severe thunderstorm was located near Sherack, or
  16 miles east of Grand Forks, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Euclid and Angus around 540 AM CDT.
  Dorothy around 555 AM CDT.
  Wylie around 600 AM CDT.
  St. Hilaire around 605 AM CDT.
  Thief River Falls and Dakota Junction around 610 AM CDT.

Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4779 9678 4822 9687 4840 9561 4781 9559
TIME...MOT...LOC 1037Z 257DEG 41KT 4798 9672 

HAIL...1.00IN
WIND...60MPH
 
$$

GG
3 follow-up statements
989 
WWUS53 KFGF 081056
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
556 AM CDT SUN JUL 8 2018

MNC089-113-119-125-081145-
/O.CON.KFGF.SV.W.0107.000000T0000Z-180708T1145Z/
Marshall MN-Red Lake MN-Polk MN-Pennington MN-
556 AM CDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN MARSHALL...RED LAKE...NORTHERN POLK AND PENNINGTON
COUNTIES...

At 556 AM CDT, a severe thunderstorm was located near Wylie, or 12
miles southwest of Thief River Falls, moving east at 45 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  St. Hilaire around 605 AM CDT.
  Thief River Falls and Dakota Junction around 610 AM CDT.
  Hazel around 615 AM CDT.
  Mavie around 625 AM CDT.
  Goodridge and High Landing around 630 AM CDT.

Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4783 9678 4816 9680 4840 9561 4781 9559
TIME...MOT...LOC 1056Z 257DEG 41KT 4803 9641 

HAIL...1.50IN
WIND...70MPH
 
$$

GG
396 
WWUS53 KFGF 081117
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
617 AM CDT SUN JUL 8 2018

MNC089-113-119-125-081145-
/O.CON.KFGF.SV.W.0107.000000T0000Z-180708T1145Z/
Marshall MN-Red Lake MN-Polk MN-Pennington MN-
617 AM CDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN MARSHALL...RED LAKE...EAST CENTRAL POLK AND
PENNINGTON COUNTIES...

At 617 AM CDT, a severe thunderstorm was located near Hazel, or near
Thief River Falls, moving east at 45 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Mavie around 625 AM CDT.
  High Landing around 630 AM CDT.
  Goodridge around 635 AM CDT.
  Espelie around 640 AM CDT.

Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4783 9647 4822 9648 4840 9561 4781 9559
TIME...MOT...LOC 1117Z 257DEG 41KT 4808 9605 

HAIL...1.50IN
WIND...70MPH
 
$$

GG
060 
WWUS53 KFGF 081128
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
628 AM CDT SUN JUL 8 2018

MNC089-113-119-125-081145-
/O.CON.KFGF.SV.W.0107.000000T0000Z-180708T1145Z/
Marshall MN-Red Lake MN-Polk MN-Pennington MN-
628 AM CDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN MARSHALL...NORTHEASTERN RED LAKE...EAST CENTRAL POLK
AND EASTERN PENNINGTON COUNTIES...

At 628 AM CDT, a severe thunderstorm was located near Goodridge, or
14 miles east of Thief River Falls, moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Goodridge and High Landing around 630 AM CDT.
  Espelie around 640 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4786 9612 4825 9610 4840 9561 4781 9559
TIME...MOT...LOC 1128Z 257DEG 41KT 4811 9586 

HAIL...1.50IN
WIND...60MPH
 
$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:21 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 3:21 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 AM CDT Sun Jul 8 2018

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Jul 8 2018

Concerns and impacts today will be associated with two rounds of
thunderstorm activity along a slow moving surface trough. The
first round is expected to move into the Devils Lake basin and
central valley in the predawn hours. Isolated to scattered storm
coverage is expected to continue as with this activity as forcing
remains weak. There remains a threat for severe winds as Bismarck
has had reports up to 90mph and hail up to an inch with this
activity into the central portion of the FA. Will have severe
thunderstorm watch across the northern half of the CWFA to account
for this threat through the 11AM.

After a lull in activity attention turns to this afternoon with as
convergence along the sfc trough increasing as it pushes southeast
across the FA. Ahead of the trough instability will increase with
MLCAPE in the 2000 to 3000 J/kg range and bulk shear values
around 40 to 50kts organized severe storms can be expected.
Initiation appears to start between 21Z and 00Z with activity
moving to the east. HREF 2 to 5 KM updraft helicities greater
than 150 m2/s2 show a few longer tracks south of the HWY 2
corridor in NW MN this afternoon and evening, even up to 50
percent in the neighborhood probabilities. This suggests a few
longer lived strong updrafts increasing the potential for hail up
to 2 inches and wind gusts up to 75mph. A tornado or two would
also be possible given the possibility of out flow boundary
interaction from this mornings activity. Additionally, excessive
rainfall or localized flooding threat does exist with PWats near 2
inches.

Storms are progged to move to the southeast of the area by
midnight with more stable air filtering in on north winds.

.LONG TERM...(Monday through Saturday)
Issued at 250 AM CDT Sun Jul 8 2018

Monday-Saturday...Guidance in good agreement indicating the storm
track across Canada during this period. Two main upper waves
propagating across Canada during this period will send cold fronts
through the region Wednesday and Saturday. The strongest forcing
will be well north of the forecast area raising questions to
severe potential (timing of these fronts will be important).
Otherwise, anticipate weak ridging to be in place. Much of this
period should be dry, with temperatures near normal values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1143 PM CDT Sat Jul 7 2018

South winds 10 to 20 kts in Fargo area to Bemidji but light south
to west winds DVL, GFK, TVF areas closer to a weak boundary.
Expect light winds NE ND and far NW MN into Sunday. VFR conditions
for the most part thru the pd except near any t-storms may develop
or move through. Overall cloud bases from storms should be in the
5-6k ft range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...TG
AVIATION...Riddle
Hazardous weather outlook, Jul 8, 3:51 AM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Sun Jul 8 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-090900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Sun Jul 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

2 rounds of severe storms are expected today with excessive
rainfall and or localized flooding also possible. The first
across HWY 2 and north with winds up to 75 mph possible higher and
hail up to 1.5 inches. After a lull in activity the second round
is expected to start in the 4 to 5pm time up frame along and south
of a Bemidji to Mayville to Lisbon line. These storms will be
capable of hail up to 2 inches and winds up to 75mph. A tornado or
two is also possible. Activity will move out of the area before
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Possible thunderstorms again Wednesday and Saturday, severe
potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 8, 4:37 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
437 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     NEW ROCKFORD            47.68N 99.14W
07/08/2018                   EDDY               ND   FIRE DEPT/RESCUE

            AIRPORT HANGER BLOWN DOWN AND PLANES SCATTERED.

&&

JKAISER
Local storm report, Jul 8, 5:10 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
510 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     LARIMORE                47.91N 97.63W
07/08/2018  M55 MPH          GRAND FORKS        ND   PUBLIC

            PERSONAL WEATHER STATION

&&

JKAISER
Local storm report, Jul 8, 5:16 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     TSTM WND DMG     LARIMORE                47.91N 97.63W
07/08/2018                   GRAND FORKS        ND   PUBLIC

            TREE BRANCHES BROKEN DONE. SHINGLES OFF ROOF.

&&

GGUST
Local storm report, Jul 8, 5:27 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     TSTM WND GST     1 NW EMERADO            47.93N 97.38W
07/08/2018  M50 MPH          Grand Forks        ND   MESONET

            PEAK WIND MEASURED AT THE RWIS STATION ALONG HIGHWAY 2.

&&

GGUST
Local storm report, Jul 8, 5:29 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     HAIL             2 WNW GRAND FORKS       47.93N 97.11W
07/08/2018  E0.75 INCH       Grand Forks        ND   NWS EMPLOYEE

&&

GGUST
Local storm report, Jul 8, 5:35 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
535 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     TSTM WND GST     6 WNW GRAND FORKS       47.95N 97.19W
07/08/2018  M52 MPH          Grand Forks        ND   ASOS

            PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:44 AM CDTSpecial Weather StatementFGFPennington31 min
Jul 8, 3:49 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington56 min
Jul 8, 4:52 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk53 min
Jul 8, 5:23 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods37 min
Jul 8, 5:35 AM CDTAreal Flood AdvisoryFGFPolk85 min
Jul 8, 6:33 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake57 min
Jul 8, 6:34 AM CDTAreal Flood AdvisoryFGFPennington2 hr
Jul 8, 5:06 PM CDTSpecial Weather StatementFGFBecker24 min
Jul 8, 5:20 PM CDTSevere Thunderstorm WarningFGFBecker, Mahnomen40 min
Jul 8, 5:51 PM CDTSevere Thunderstorm WarningFGFBecker39 min
Jul 8, 5:59 PM CDTSpecial Weather StatementFGFClay46 min
Jul 8, 6:17 PM CDTSevere Thunderstorm WarningFGFClay43 min
Jul 8, 6:26 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena64 min
Jul 8, 6:48 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.